Pennsylvania, 2016

Tornado in Pennsylvania, June 16, 2016

June 16, 2016 · NWS CTP · 1 event in 1 county or zone

A Severe Thunderstorm spawned a brief EF-0 Tornado in southwest Fulton County during the afternoon of Thursday, June 16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A Severe Thunderstorm spawned a brief EF-0 Tornado in southwest Fulton County during the afternoon of Thursday, June 16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 16, 1:33 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 16, 1:33 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service State College PA
233 PM EDT THU JUN 16 2016

.SYNOPSIS...

A storm system will move down through western Pa later today and
move off the Mid Atlantic coast Friday leaving weather conditions
to improve from north to south in the wake of the storm. A dry
and increasingly warm pattern is expected through Father's Day
weekend and into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Severe Thunderstorm Watch is in effect for much of southern Pa
until 10PM.

An active morning had a line of locally severe storms move
through portions of the northern Laurel Highlands and Central
Mountains. The line is petering out as it moves into more stable
air over the lower Susq Valley.

Western portions of the forecast area will remain the focus of
activity as the airmass destabilizes in the vicinity of a slow
moving warm front.

A cluster of thunderstorm cells extends from just north of
Pittsburgh down to the area west of Johnstown. The main activity
however is expected to continue forming over Ohio in an area of
deep moisture convergence and increasing Cape. These storms are
expected to grow in coverage and intensity and swing trough the
area between about 4 and 9PM.

The focus will likely shift toward potential heavy to excessive
rain event after 17/00z, as low level inflow backs to the
southeast and taps reservoir of 1.75-2.00 inch PWs residing over
the southern Mid Atlantic region. Slowing storm motions and
backbuilding becomes more likely in this scenario, increasing the
risk for flash flooding. There is a consistent, multi-model signal
for locally heavy amounts from the Laurel Highlands and South-
Central Alleghenies down into the WV/MD panhandles. The 16/00z
NCAR HIRES ensemble neighborhood probs show a 'likelihood' of
localized 3+ inch amounts while mean QPF from the SSEO is in the
2-4 inch range. Final QPF was constructed using a blend of WPC and
available HIRES guidance which paints broad area of 1-2 inches
over the aforementioned area. However, given the availability of
high moisture content air feel that the higher amounts in the CAM
guidance is plausible.

Will highlight the duel severe/flash flood risks in the HWO. A
flash flood watch may be needed at shorter ranges and will allow
the next shift to asses the situation as it unfolds.

&&

.SHORT TERM /FRIDAY/...

Friday may dawn cloudy and damp with lingering easterly flow and
a few showers over the southern counties associated with
the departing sfc low. However, all model data indicate we will
see steady improvement and breaking clouds with near seasonal
temps later in the day. Ens mean 8h temps between 12-14c should
translate to max temps in the u70s to around 80F.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...

Anomalous upper level ridge to our west will begin building into
the region this weekend. Large scale subsidence associated with
this feature should ensure mainly sunny skies,light wind and
seasonable temps Sat.

Medium range model and ensemble guidance continues to show
anomalous upper ridge over the northeast conus into early next
week, which should bring fair weather with increasing warmth. The
next risk for rain returns by Monday night/Tuesday, as a cold
front sinks southward from the Lower Lakes.

Based on latest NAEFS and ECENS a turn toward cooler wx appears
likely by Wed, as upper lvl trof swings thru the Grt Lks and
northeast states. However, too far out to tell if sfc cold front
will completely clear the area, so will maintain chc of showers in
the Wed fcst.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR and MVFR conditions early this afternoon will lower to IFR
conditions occasionally during +TSRA this afternoon. The first
round is entering the lower Susquehanna Valley and will exit by
20Z. Popcorn thunderstorms are developing behind this first line.
These will precede another line developing over Ohio. This line
will move over JST and AOO by 22Z. The line will evolve into an
MCS overnight with widespread IFR conditions after 02Z. This new
round of +TSRA will move across the southwest 1/4 to 1/3 of the
airspace with strong to locally svr wind gusts and heavy rainfall
possible. Rain and IFR conditions shift south of the PA/MD line
by midday Friday.

OUTLOOK...

Fri...Morning low cigs/shra possible southern PA. Then VFR.

Sat...No sig wx expected.

Sun...No sig wx expected.

Mon...No sig wx expected.

Tue...Brief MVFR in TSRA

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Fitzgerald
AVIATION...Steinbugl/Head
Hazardous weather outlook, Jun 16, 1:01 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
201 PM EDT THU JUN 16 2016

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-057>059-066-
171815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-LANCASTER-
201 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024>028-033>036-056-063>065-171815-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-PERRY-CUMBERLAND-ADAMS-YORK-
201 PM EDT THU JUN 16 2016

...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 12:14 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
114 PM EDT THU JUN 16 2016

PAZ056-057-063>065-161815-
DAUPHIN PA-CUMBERLAND PA-ADAMS PA-YORK PA-PERRY PA-
114 PM EDT THU JUN 16 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS...YORK...
CUMBERLAND...DAUPHIN...AND PERRY COUNTIES UNTIL 215 PM EDT...

AT 114 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
LOYSVILLE...MOVING SOUTHEAST AT 35 MPH.

VERY HEAVY RAIN IS EXPECTED.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PLAINFIELD AROUND 125 PM EDT.
  SCHLUSSER...CARLISLE SPRINGS AND SHERMANSDALE AROUND 130 PM EDT.
  CARLISLE AROUND 135 PM EDT.
  BOILING SPRINGS...NEW KINGSTOWN AND HOGESTOWN AROUND 140 PM EDT.
  MECHANICSBURG AROUND 145 PM EDT.
  DILLSBURG AND SHIREMANSTOWN AROUND 150 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WELLSVILLE...YORK
HAVEN...YORK SPRINGS...THREE MILE ISLAND AND NEW GERMANTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4032 7763 4038 7753 4045 7745 4048 7737
      4016 7667 4015 7668 4016 7669 4012 7672
      4010 7669 3983 7692
TIME...MOT...LOC 1714Z 305DEG 32KT 4032 7735

CERU
Special weather statement, Jun 16, 12:57 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
157 PM EDT THU JUN 16 2016

PAZ033-161830-
SOMERSET PA-
157 PM EDT THU JUN 16 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
230 PM EDT...

AT 156 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
LIGONIER...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SOMERSET...FRIEDENS...CENTRAL CITY...DAVIDSVILLE...BOSWELL...
JEROME...ACOSTA...SHANKSVILLE...JENNERSTOWN...HOOVERSVILLE...
BENSON...INDIAN LAKE...STOYSTOWN...FLIGHT 93 NATIONAL MEMORIAL...
NEW BALTIMORE AND BERLIN.

LAT...LON 4005 7928 4009 7926 4010 7923 4012 7922
      4011 7918 4016 7916 4016 7914 4018 7914
      4018 7913 4028 7906 4017 7869 4008 7873
      4006 7876 4001 7876 3988 7882
TIME...MOT...LOC 1756Z 300DEG 21KT 4019 7915

RXR
Special weather statement, Jun 16, 1:05 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
205 PM EDT THU JUN 16 2016

PAZ036-063>065-161830-
CUMBERLAND PA-ADAMS PA-YORK PA-FRANKLIN PA-
205 PM EDT THU JUN 16 2016

...A GUSTY THUNDERSTORM WILL AFFECT PARTS OF ADAMS...FRANKLIN...
YORK...AND CUMBERLAND COUNTIES UNTIL 230 PM EDT...

AT 204 PM EDT...DOPPLER RADAR INDICATED A GUSTY THUNDERSTORM NEAR
CASHTOWN...MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 45 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
PARKVILLE...HANOVER...GETTYSBURG...LAKE HERITAGE...FAYETTEVILLE...
BONNEAUVILLE...LITTLESTOWN...ROUZERVILLE...MCSHERRYSTOWN...ASPERS...
PENNVILLE...NEW OXFORD...HAMPTON...MONT ALTO...CARROLL VALLEY...
CASHTOWN...ORRTANNA...HUNTERSTOWN...ARENDTSVILLE AND HEIDLERSBURG.

LAT...LON 3982 7766 4005 7743 3989 7691 3972 7698
      3972 7751
TIME...MOT...LOC 1804Z 294DEG 32KT 3992 7741

RXR
Special weather statement, Jun 16, 1:29 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
229 PM EDT THU JUN 16 2016

PAZ064-065-161900-
ADAMS PA-YORK PA-
229 PM EDT THU JUN 16 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND YORK COUNTIES
UNTIL 300 PM EDT...

AT 229 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LITTLESTOWN...MOVING SOUTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
HANOVER...PARKVILLE...LAKE HERITAGE...PENNVILLE...BONNEAUVILLE...
LITTLESTOWN...MCSHERRYSTOWN...GLENVILLE AND TWO TAVERNS.

LAT...LON 3972 7730 3987 7712 3977 7673 3972 7672
TIME...MOT...LOC 1829Z 300DEG 45KT 3976 7709

JUNG
Special weather statement, Jun 16, 1:30 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 PM EDT THU JUN 16 2016

PAZ033-034-161915-
BEDFORD PA-SOMERSET PA-
230 PM EDT THU JUN 16 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD AND SOMERSET
COUNTIES UNTIL 315 PM EDT...

AT 229 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
FRIEDENS...MOVING SOUTHEAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS OF 40 MPH OR GREATER ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SOMERSET...BEDFORD...FRIEDENS...CENTRAL CITY...JEROME...
BUFFALO MILLS...BERLIN...CESSNA...LAKE GORDON...DAVIDSVILLE...
BOSWELL...ACOSTA...INDIAN LAKE...RAINSBURG...MANNS CHOICE...
SCHELLSBURG...NEW BALTIMORE...SHANKSVILLE...HYNDMAN AND NEW PARIS.

LAT...LON 3999 7917 4027 7897 4011 7839 3972 7860
TIME...MOT...LOC 1829Z 297DEG 22KT 4009 7893

RXR
Special weather statement, Jun 16, 2:28 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
328 PM EDT THU JUN 16 2016

PAZ024-033-034-162015-
BEDFORD PA-SOMERSET PA-CAMBRIA PA-
328 PM EDT THU JUN 16 2016

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...SOMERSET...AND
CAMBRIA COUNTIES UNTIL 415 PM EDT...

AT 327 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR JEROME TO NEAR DAVIDSVILLE. MOVEMENT WAS
EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE.

STRONG THUNDERSTORMS WILL BE NEAR...
  BELMONT AROUND 340 PM EDT.
  SCALP LEVEL...GEISTOWN AND EAST CONEMAUGH AROUND 345 PM EDT.
WINDBER AND PAINT AROUND 350 PM EDT.   OGLETOWN...DUNLO AND
BEAVERDALE-LLOYDELL AROUND 400 PM EDT.   ST. CLAIRSVILLE...OSTERBURG
AND CESSNA AROUND 405 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE PLEASANTVILLE...
HOOVERSVILLE...BENSON...BROWNSTOWN AND LORAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

MINOR FLOODING MAY DEVELOP. DO NOT DRIVE INTO WATER COVERING THE
ROADWAY.

&&

LAT...LON 4015 7904 4033 7902 4034 7901 4035 7901
      4036 7900 4031 7858 4029 7851 4024 7845
      4030 7844 4030 7841 4027 7836 4008 7838
TIME...MOT...LOC 1927Z 275DEG 28KT 4026 7905 4018 7890

CERU

The radar

The Sterling radar (KLWX), 112 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Fulton

When
June 16, 2:35 PM EST
Where
Fulton County, 0.75 mi NNE of Northcraft
Rating
EF0
Path length
0.11 mi
Path width
50 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
39.740, -78.344

The National Weather Service in State College PA has confirmed a tornado near Barnes Gap in Fulton County Pennsylvania on June 16, 2016.

This was a small brief tornado that moved through a wooded area crossing Route 484 Buck Valley Road just northeast of Barnes Gap. Trees were snapped and uprooted in different directions indicating a cyclonic pattern.

Much greater damage occurred from a 3 mile wide swath over 5 miles long of scattered straightline wind damage and hail from this storm. The storm moved southeast through Inglesmith in Bedford County into the southwest corner of Fulton County. The hail laid down a thick carpet of leaves on the roadway. Hailstones were|reported to cover the ground with stones golfball to baseball in size near Inglesmith. Cars were dented and a windshield was smashed and some windows on homes and barns were broken. Peak winds were estimated at 80 mph.

There were no injuries or fatalities.

Note:|Start Lat/Lon was 39.7397, -78.3438.|Ending Lat/Lon was 39.7390, -78.3420.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyThe tornado archive for Pennsylvania, 2016Warnings in Pennsylvania, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630226.